Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 55, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 2001, 12:55 AM EDT for Berrien County, Michigan; LaPorte County, Saint Joseph County, Indiana. It was in force for 55 min. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 12, 2001, 12:55 AM EDT (04:55 UTC)
- Expired
- Jun 12, 2001, 1:50 AM EDT
- In force
- 55 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
Counties LaPorte County, IN, Saint Joseph County, IN, Berrien County, MI
The radar
The Northern Indiana radar (KIWX), 75 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 1:27 AM EDT | Thunderstorm Wind | Sawyer, MI | Large trees down between Sawyer and Three Oaks |
| Jun 12, 1:30 AM EDT | Thunderstorm Wind 52 E | Michigan City, IN | Trees down in Michigan City. Ham reports 60 MPH gust. |
| Jun 12, 1:30 AM EDT | Thunderstorm Wind | La Porte, IN | Large tree crushed a garage and 1991 Cadillac Seville parked inside. |
| Jun 12, 1:30 AM EDT | Thunderstorm Wind | La Porte, IN | Back end of 1987 Toyota damaged by large tree branch. |
| Jun 12, 1:30 AM EDT | Thunderstorm Wind | Michigan City, IN | Trees fell on 3 houses causing damage. Girl sleeping in one of the homes suffered broken arm when tree fell into bedroom. |
| Jun 12, 1:40 AM EDT | Thunderstorm Wind 54 M | La Porte Arpt, IN | |
| Jun 12, 1:40 AM EDT | Thunderstorm Wind | Wanatah, IN | 150 FT field irrigation system blown from field north side of U.S. 30 across highway. |
| Jun 12, 1:56 AM EDT | Thunderstorm Wind | South Bend, IN | Trees and power lines down in South Bend. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 11:30 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3690 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1398 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 5.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 120457 SVRFWA INC091-141-MIC021-027-120550- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1255 AM EDT TUE JUN 12 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LA PORTE COUNTY IN INDIANA ST. JOSEPH COUNTY IN INDIANA BERRIEN COUNTY IN MICHIGAN CASS COUNTY IN MICHIGAN * UNTIL 150 AM EDT(1250 AM CDT) * AT 1252 AM EDT(1152 PM CDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTHWEST OF ST. JOSEPH TO 45 MILES NORTHWEST OF MICHIGAN CITY...MOVING SOUTHEAST AT 50 MPH. * SOME LOCATIONS IN THE PATH OF THIS LINE OF SEVERE THUNDERSTORMS... BENTON HARBOR BENTON HEIGHTS NILES CASSOPOLIS DOWAGIAC SOUTH BEND LA PORTE MISHAWAKA SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL. WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS LINE OF SEVERE STORMS SEEK SHELTER IMMEDIATELY REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 4:13 PM EDT, 8 hours 42 minutes earlier.
Area forecast discussion, Jun 11, 4:13 PM EDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 313 PM EST MON JUN 11 2001 TWO MAIN FCST PROBLEMS THIS AFTN. FIRST IS CONVECTION FIRING ON OLD BOUNDARY IN SRN CWA THIS AFTN. SECOND IS MCS OVR MN/IA AND ITS MOVEMENT TONIGHT. MODELS HAVE SIGNIFICANT DIFFERENCES WRT TRACK OF CONVECTIVE S/W TONIGHT. AVN AND RUC40 HAVE BEEN FCSTG THIS AFTNS CONVECTION OVR CWA...BUT BOTH ALSO TRYING TO MOVE CONVECTIVE COMPLEX EAST AS UPPER RIDGE BUILDS IN FROM SOUTH. NGM DIVES MCS SE TONIGHT ALONG FAVORABLE THICKNESS LINES...AND ETA IS IN BETWEEN WITH COMPLEX MOVING INTO ERN MI. WL BE TRYING TO MESH MODELS AND REMOTE SENSING DATA INTO FCST FOR FIRST TWO PERIODS. BEGINNING WITH THE BOUNDARY THIS AFTN...IMPRESSIVE INSTABILITY WITH LAPS AND GOES SOUNDINGS SHOWING CAPES IN EXCESS OF 4000 J/KG AND LI/S NEAR -10. SOUNDINGS ALSO SHOWING CAP ALMOST GONE AND HENCE CONVECTIVE DEVELOPMENT PER 88D/S. WITH HIGH INSTABILITY AND MOISTURE...BOUNDARY SHOULD REMAIN ACTIVE FOR MOST OF EARLY EVENING HOURS. FOCUS SHIFTS TO MCS OVR MN CONTS TO BE IMPRESSIVE WITH RAPID DEVELOPMENT ON SRN BOUNDARY AS HIGH INSTABILITY AND LOW LEVEL THTA E AIR ADVECTS IN. 18Z SOUNDINGS IMPRESSIVE WITH INSTABILITY AND INSTABILITY/MOISTURE AXIS LIES FM MN TO INDIANA. FAVORED THICKNESS PATTERNS ALSO INDICATE MCS TO TAKE A TURN SOUTHEAST AND DIVE INTO INDIANA. NEGATIVE FACTOR REMAINS UPPER LEVEL RIDGE AND ITS IMPACT. AS MENTIONED...RUC40 AND AVN TRYING TO BUILD RIDGE FROM SOUTH TONIGHT BUT ETA AND NGM ALLOW STRONG COMPLEX TO MOVE SOUTHEAST AND IMPEDE ITS NWRD PROGRESS. WITH SUCH A MASSIVE SYSTEM...LEANING TOWARD THE ETA/NGM SOLUTIONS WITH ARRIVAL INTO NRN CWA AROUND MIDNIGHT AND SRN CWA WELL AFTER MIDNIGHT. WL KEEP POPS IN THE CHC CATEGORY DUE TO UNCERTAINTY WITH TRACK...BUT HIGHER THAN FWC. WL ALSO HAVE MORNING MENTION OF THUNDER TO ACCOUNT FOR EXITING SYSTEM. REMAINDER OF SHORT TERM FCST TO SEE RIDGE BUILD AND MCS ACTIVITY MOVING AROUND RIDGE NORTH OF FA. DO NOT PLAN TO INTRODUCE POPS BACK INTO FCST FOR TUE AND WED WITH RIDGE OVERHEAD...BUT AGAIN...IF BOUNDARIES EXIST AND CAN OVERCOME CAP IN AFTN...SCT CONVECTION POSSIBLE. NOT MANY CHANGES TO EXTENED. GENERALLY WL FOLLOW HPC GUIDANCE. WEAK FRONT SUN AND MON BUT CHC/S TOO SMALL FOR ADDITION RIGHT NOW. .IWX...NONE. LASHLEY
In the hours before
Special weather statement, Jun 11, 7:55 PM EDT, 5 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 655 PM EST MON JUN 11 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT... A LARGE SEVERE THUNDERSTORM COMPLEX ACROSS MINNESOTA AND WISCONSIN THIS EVENING WILL BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS SOUTHWEST LOWER MICHIGAN AND NORTH CENTRAL INDIANA AFTER MIDNIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WIND WOULD BE POSSIBLE WITH THIS COMPLEX. WHILE THIS AREA HAS THE GREATEST THREAT...ANY EASTWARD MOVEMENT OF THIS COMPLEX COULD BRING IT INTO NORTHEAST INDIANA AND NORTHWEST OHIO OVERNIGHT. THE GREATEST THREAT FROM THESE STORMS...IF THEY SUSTAIN THEIR INTENSITY...IS FOR DAMAGING WINDS BETWEEN UP TO 65 MPH. SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY HOURS OF TUESDAY MORNING. STAY TUNED TO THIS STATION FOR UPDATES. PBM/TEH
Special weather statement, Jun 11, 7:55 PM EDT, 5 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-121000- SEVERE WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE NORTHERN INDIANA 655 PM EST MON JUN 11 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TONIGHT... A LARGE SEVERE THUNDERSTORM COMPLEX ACROSS MINNESOTA AND WISCONSIN THIS EVENING WILL BEGIN MOVING SOUTHEAST...AND COULD MOVE ACROSS SOUTHWEST LOWER MICHIGAN AND NORTH CENTRAL INDIANA AFTER MIDNIGHT. SEVERE THUNDERSTORMS WITH DAMAGING WIND WOULD BE POSSIBLE WITH THIS COMPLEX. WHILE THIS AREA HAS THE GREATEST THREAT...ANY EASTWARD MOVEMENT OF THIS COMPLEX COULD BRING IT INTO NORTHEAST INDIANA AND NORTHWEST OHIO OVERNIGHT. THE GREATEST THREAT FROM THESE STORMS...IF THEY SUSTAIN THEIR INTENSITY...IS FOR DAMAGING WINDS UP TO 65 MPH. SPOTTER ACTIVATION MAY BE NEEDED IN THE EARLY HOURS OF TUESDAY MORNING. STAY TUNED TO THIS STATION FOR UPDATES. PBM/TEH CORRECTED WORDING
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 12:55 AM EDT | Severe Thunderstorm Warning | IWX | Cass | 55 min |
| Jun 12, 1:49 AM EDT | Severe Thunderstorm Warning | IWX | Cass | 81 min |
| Jun 12, 2:05 AM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 100 min |
| Jun 12, 2:26 AM EDT | Severe Thunderstorm Warning | IWX | Branch | 94 min |
| Jun 12, 2:58 AM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 72 min |
| Jun 12, 2:05 AM EDT | Severe Thunderstorm Warning | IWX | Marshall, Starke | 100 min |
| Jun 12, 2:26 AM EDT | Severe Thunderstorm Warning | IWX | Fulton, Pulaski | 94 min |
| Jun 12, 2:26 AM EDT | Severe Thunderstorm Warning | IWX | Noble | 94 min |
| Jun 12, 2:48 AM EDT | Severe Thunderstorm Warning | IWX | Allen, Whitley | 72 min |
| Jun 12, 2:48 AM EDT | Severe Thunderstorm Warning | IWX | DeKalb, Steuben | 72 min |
| Jun 12, 2:53 AM EDT | Severe Thunderstorm Warning | IWX | Miami, Wabash | 77 min |
| Jun 12, 2:53 AM EDT | Severe Thunderstorm Warning | IWX | Cass, White | 77 min |
| Jun 12, 3:25 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 85 min |
| Jun 12, 3:25 AM EDT | Severe Thunderstorm Warning | IWX | Huntington | 85 min |
| Jun 12, 3:31 AM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant | 89 min |
| Jun 12, 3:31 AM EDT | Severe Thunderstorm Warning | IWX | Jay | 89 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.